Oklahoma, 2014

High Wind in Oklahoma, March 11, 2014

March 11, 2014 · NWS TSA · 1 event in 1 county or zone

A strong cold front moved through the region during the evening of March 11th. A strong pressure gradient behind the front resulted in strong wind gusts of 30 to 40 mph across much of eastern Oklahoma with some gusts exceeding 50 mph.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

A strong cold front moved through the region during the evening of March 11th. A strong pressure gradient behind the front resulted in strong wind gusts of 30 to 40 mph across much of eastern Oklahoma with some gusts exceeding 50 mph. The Oklahoma Mesonet station near Porter in Wagoner County measured 58 mph wind gusts during this event.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Mar 11, 5:31 PM CST, 44 minutes earlier.

Area forecast discussion, Mar 11, 5:31 PM CST, 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
631 PM CDT TUE MAR 11 2014

.AVIATION...
CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM.
STRONG COLD FRONT WILL MOVE THROUGH KBVO/KTUL/KRVS
00-01Z...KMLC 02Z...KFYV/KXNA/KFSM 04-05Z. WINDS WILL SHIFT
TO THE NW...WITH GUSTS OVER 40-45 MPH WELL INTO THE NIGHT.
MAY SEE MVFR CIGS DEVELOP OVERNIGHT AS WELL...WITH IMPROVING
CONDITIONS 12-14Z.

&&

.PREV DISCUSSION... /ISSUED 312 PM CDT TUE MAR 11 2014/

DISCUSSION...
ONCE AGAIN A VERY WARM AFTERNOON IS UNDERWAY WITH LOWER 80S COMMON
FROM TULSA WEST. VEERING SFC WINDS AHEAD OF APPROACHING COLD FRONT
HAVE ALLOWED DEW POINTS TO DROP CONSIDERABLY IN THESE AREAS AND
EXPECT RED FLAG CONDITIONS TO PERSIST INTO THE EVENING AS THE
FRONT PASSES THROUGH NORTHEAST OKLAHOMA. FORECAST ISALLOBARIC
FIELDS THIS EVENING ARE IMPRESSIVE ACROSS NE OKLAHOMA AND WILL
SUPPORT WIND GUSTS IN EXCESS OF 40 MPH FOR SEVERAL HOURS BEHIND
THE FRONT. WIND ADVISORY LOOKS GOOD FOR NOW...A FEW COUNTIES
ACROSS SE OKLAHOMA MAY AT LEAST BRIEFLY HIT CRITERIA...AND GUSTS
COULD CONTINUE A LITTLE PAST 09Z ACROSS NW ARKANSAS. EVENING SHIFT
WILL NEED TO MONITOR THESE TRENDS CLOSELY.

AXIS OF LOW LEVEL MOISTURE WILL BE OVER FAR EASTERN SECTIONS THIS
EVENING AND THERE WILL BE A BRIEF WINDOW OF OPPORTUNITY FOR
ISOLATED THUNDERSTORMS ALONG THE FRONT...BUT OVERALL PRECIP
CHANCES TONIGHT ARE LOW AND CONFINED MAINLY TO NW ARKANSAS AND
EXTREME NE OKLAHOMA.

MUCH COOLER TEMPS WEDNESDAY WITH BREEZY NW WINDS CONTINUING...HOWEVER
THIS AIRMASS BEING OF PACIFIC ORIGIN IT WILL NOT BE TOO FAR BELOW
NORMAL. TEMPS SHOULD REBOUND QUICKLY THURSDAY AS THE SFC HIGH
DROPS SOUTH AND SFC WINDS TAKE ON A WESTERLY COMPONENT. WIND
SPEEDS AT THIS TIME ARE NOT EXPECTED TO BE AT CRITICAL
LEVELS...BUT WILL LIKELY SEE VERY LOW AFTERNOON RH VALUES TO ONCE
AGAIN RAISE FIRE WX CONCERNS.

BEYOND THAT...FORECAST UNCERTAINTY GROWS AS A MORE ACTIVE PATTERN
CONTINUES AND A SERIES OF WEAK SHORTWAVES MOVE ACROSS THE PLAINS.
MOISTURE RETURN WITH ANY OF THESE SYSTEMS SHOULD NOT BE THAT
IMPRESSIVE AND NO SIGNIFICANT COLD AIR EXPECTED...THE END RESULT
BEING SOME CHANCE OF LIGHT RAIN FROM LATE FRIDAY INTO SUNDAY.
ENTIRE WEEKEND WILL NOT BE A WASH HOWEVER AND FORECAST DETAILS
WILL CHANGE.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   36  54  34  67 /  10   0   0   0
FSM   42  54  35  65 /  10   0   0   0
MLC   39  55  32  67 /   0   0   0   0
BVO   34  53  28  70 /  10   0   0   0
FYV   35  49  27  62 /  20   0   0   0
BYV   35  47  31  62 /  30   0   0   0
MKO   35  54  32  65 /  10   0   0   0
MIO   34  51  32  67 /  20   0   0   0
F10   37  54  34  66 /   0   0   0   0
HHW   40  57  32  66 /   0   0   0   0

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...RED FLAG WARNING UNTIL 10 PM TUESDAY FOR OKZ054-OKZ055-OKZ056-
     OKZ057-OKZ059-OKZ060-OKZ061-OKZ064-OKZ065-OKZ066.

     WIND ADVISORY UNTIL 4 AM WEDNESDAY FOR OKZ054-OKZ055-OKZ056-
     OKZ057-OKZ058-OKZ059-OKZ060-OKZ061-OKZ062-OKZ063-OKZ064-
     OKZ065-OKZ066-OKZ067-OKZ068-OKZ069-OKZ070-OKZ071.

AR...WIND ADVISORY UNTIL 4 AM WEDNESDAY FOR ARZ001-ARZ002-ARZ010-
     ARZ011.

&&

AVIATION...18
Hazardous weather outlook, Mar 11, 4:17 PM CST, 1 hour 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
517 PM CDT TUE MAR 11 2014

ARZ001-002-010-011-019-020-029-OKZ049-053>076-121000-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
515 PM CDT TUE MAR 11 2014

...VERY STRONG AND GUSTY NORTHERLY WINDS TONIGHT...

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...TODAY AND TONIGHT.

THUNDERSTORMS WITH DANGEROUS LIGHTNING.
	RISK...LIMITED.
	AREA...FAR NORTHEAST OKLAHOMA AND FAR NORTHWEST ARKANSAS.
	ONSET...THIS EVENING.

SIGNIFICANT WINDS.
	RISK...ELEVATED.
        AREA...ALL EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
        ONSET...ONGOING.

FIRE WEATHER DANGER.
	RISK...ELEVATED.
	AREA...ALL EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...ONGOING.

DISCUSSION...
STRONG SOUTHWEST WINDS WILL BECOME STRONG NORTHERLY BEHIND A
COLD FRONT THAT WILL MOVE THROUGH THE AREA TONIGHT. WINDS BEHIND
THE FRONT WILL BE STEADY BETWEEN 20 AND 30 MPH...WITH FREQUENT
GUSTS TO BETWEEN 30 AND 40 MPH. LOCAL GUSTS OVER 40 MPH CAN BE
EXPECTED...ESPECIALLY IN NORTHEAST OKLAHOMA.

THE STRONG WINDS WILL RESULT IN A CONTINUED WILDFIRE THREAT
THROUGH THE NIGHT...EVEN THOUGH RELATIVE HUMIDITIES WILL BE
RISING.

ALSO...AS THE FRONT MOVES THROUGH...THERE WILL BE A LIMITED RISK
OF STRONG THUNDERSTORMS OVER FAR NORTHEAST OKLAHOMA AND NORTHWEST
ARKANSAS UNTIL THE FRONT PASSES.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
SPOTTER ACTIVATION NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
WEDNESDAY...VERY HIGH FIRE WEATHER POTENTIAL...HIGH WIND POTENTIAL.
THURSDAY...VERY HIGH FIRE WEATHER POTENTIAL.
FRIDAY...NO HAZARDS.
SATURDAY...NO HAZARDS.
SUNDAY...NO HAZARDS.
MONDAY...NO HAZARDS.

EXTENDED DISCUSSION...
STRONG WINDS WILL MAINTAIN A WILDFIRE THREAT INTO WEDNESDAY...BUT
DIMINISH DURING THE LATE AFTERNOON AS WINDS WEAKEN. LOW
HUMIDITIES AND INCREASING WINDS ON THURSDAY WILL BRING A WILDFIRE
THREAT DURING THE AFTERNOON...WITH DRY...SOUTH TO SOUTHWEST WINDS
ACROSS THE AREA.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL INFORMATION.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Wagoner

When
March 11, 6:15 PM CST to 6:25 PM CST
Where
Wagoner forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
35.961, -95.521 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2014Every state in 2014This day in weather historyWarnings in Oklahoma, March 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 505189.